Alert archive / West Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, WV

August 13, 2020Mason County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 13, 2020, 11:21 PM EDT for Mason County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 11:21 PM EDT (03:21 UTC)
Expired
Aug 14, 2020, 12:00 AM EDT
In force
39 min
Issued by
NWS Charleston, WV

County Mason County, WV

The radar

The Charleston,WV radar (KRLX), 53 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WWUS81 KRLX 140321
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1121 PM EDT Thu Aug 13 2020

WVZ007-008-140400-
Jackson-Mason-
1121 PM EDT Thu Aug 13 2020

...A STRONG AND HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL MASON 
AND WEST CENTRAL JACKSON COUNTIES...

At 1120 PM EDT, a strong and heavy thunderstorm was located 10 miles 
northeast of Buffalo, or 11 miles southwest of Ripley. The storm is 
nearly stationary.

Pea size hail is possible with this storm.

Locations impacted include...
Leon, Southside, Evans and Given. 

This includes Interstate 77 in West Virginia near mile marker 136.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3884 8175 3872 8170 3869 8200 3880 8205
TIME...MOT...LOC 0320Z 076DEG 4KT 3874 8189 

$$

MEK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 7:29 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 13, 7:29 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
729 PM EDT Thu Aug 13 2020

.SYNOPSIS...
A weak frontal boundary will remain stalled over the region
through the rest of the work week. Weather remains unsettled
through the upcoming weekend. Cold front Sunday night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 613 PM Thursday...
Minor tweaks to hourly temperature and sky grids. Otherwise
forecast on track.

As of 222 PM Thursday...

Latest surface analysis shows a quasi-stationary boundary is in
place across southern OH and northern WV. This feature has provided
enough of a focus for scattered convection across the mountains and
more isolated activity across the lowlands so far this afternoon.
With MLCAPE values around 1000-1500 J/kg and weak shear, any
thunderstorm activity that develops should be pulse type convection.
Thus, greatest concern for the remainder of the afternoon and
evening is locally torrential downpours that could result in
localized water issues given plenty of moisture with PWATs around
1.6 to 1.8 inches and slow storm motions. Since many areas in the
mountains received 1 to 2 inches of rain yesterday, FFG values have
dropped considerably across eastern portions of our forecast area
and with convection mainly focused across the mountains once again
today, WPC has a Slight Risk for Excessive Rainfall mainly across
our mountainous counties and a Marginal Risk extending to areas near
Interstate-79.  Thus, will need to keep a close eye on this area
through the remainder of the day but thunderstorm activity should
remain isolated enough across the lowlands to mitigate a greater
flood threat.

As instability wanes tonight, the majority of the precipitation
activity should diminish but a few light showers may linger into the
overnight hours across the mountains. Otherwise, another night of
valley fog and/or low stratus appears to be possible as many areas
decouple amid moist low levels. After fog lifts Friday morning,
attention turns to an upper trough across the middle Ohio
Valley that will slowly approach our area through the day. As a
result, showers and storms will once again be expected across
the area Friday afternoon and evening. Since this feature will
provide better upper level support compared to recent days, this
should allow for better precipitation coverage across the area.
While chances for severe weather should remain low, a
warm/moist environment will remain in place so additional
downpours localized water issues will be possible once again.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 205 PM Thursday...

Southwesterly flow increases Friday night in response to an
approaching southern stream wave. This may assist in updraft
organization of lingering afternoon convection keeping it going
through the evening hours. Stronger forcing arrives by the morning
hours Saturday with numerous showers and thunderstorm expected
through the day. This will keep temps and surface based instability
down a bit compared to previous days, but synoptic forcing,
particularly on the left entrance quadrant of the H200 wind max will
be more than sufficient to squeeze out very efficient rainfall
across portions of the middle Ohio Valley in an environment of near
climatological maximum precipitable water values with substantial
warm cloud depth.

Should still have relatively high flash flood guidance here for the
most part with limited rainfall expected Friday - but may begin to
see some localized high water issues. Further south, a low level
moist convergent axis could cause additional water issues for our
southeastern counties where localized heavy rain last night and
again tonight precedes it. Currently, WPC has the mountains
outlooked as a slight risk for excessive rainfall (where confidence
is higher that flash flood guidance will be lower) with a marginal
risk over most of the remainder of the area.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 205 PM Thursday...

The 1.6 to 2.0 inch precipitable water plume finally departs to the
east Sunday with passage of the trough axis/low level closed
circulation making for a mainly dry morning. Will catch a glancing
blow from a northern stream disturbance/surface cold front Sunday
evening with some additional showers and thunderstorms
possible. While mid-level lapse rates nor shear are particularly
impressive, could see some better organized updrafts with at
least some wind/hail potential with this should the front
accelerate and come through in the late afternoon/evening, but
for now looks more like a late evening/overnight passage.

Cooler and mainly dry weather prevails for Monday and Tuesday under
northwesterly flow with surface dew points dipping back down toward
the upper 50s feeling pretty good after the recent run of 70s.
Sadly, heat and humidity looks to make a return by the end of the
week along with a reintroduction of diurnal showers and storms.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 720 PM Thursday...

Isolated thunderstorms with brief IFR/LIFR conditions through at
least 02Z. Then mainly VFR conditions until after 06Z when
areas of IFR/LIFR fog and or stratus will develop, particularly
in areas that received precipitation this afternoon and across
parts of the higher terrain. KBKW may experience lower ceilings
than currently forecast, with LIFR a possibility there. Overall
have low confidence in a long duration of LIFR at KBKW, but will
monitor for future updates.

After 14Z expect gradual improvement to VFR with light surface
winds. However, after 18-20Z, sct showers and thunderstorms with
brief restrictions will develop again.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, duration, and extent of fog
overnight may vary from forecast. LIFR or worse ceilings at KBKW
may develop particularly after 09Z.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H

AFTER 00Z SATURDAY...
Brief IFR in showers and thunderstorms Friday afternoon and
evening. Another round of showers and thunderstorms will then
be possible on Saturday with additional brief IFR restrictions.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/RG
NEAR TERM...SL/RG
SHORT TERM...JP
LONG TERM...JP
AVIATION...SL
Hazardous weather outlook, Aug 13, 5:19 AM EDT, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
Issued by National Weather Service Pittsburgh PA
519 AM EDT Thu Aug 13 2020

WVZ523-524-140930-
Northwest Pocahontas-Southeast Pocahontas-
519 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of excessive rainfall today and into tonight
due to the potential for slow moving showers and thunderstorms
capable of producing heavy rain. Isolated flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated instances of flooding will remain possible from slow-moving
thunderstorms both Friday and Saturday, especially during the
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ015-024>028-033-034-039-040-515>522-525-526-140930-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Randolph-Southeast Randolph-
519 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Scattered, slow-moving thunderstorms this afternoon and evening may
produce downpours and isolated instances of minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated instances of flooding will remain possible from slow-moving
thunderstorms both Friday and Saturday, especially during the
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029>032-140930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-
519 AM EDT Thu Aug 13 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated instances of flooding will be possible from slow-moving
thunderstorms both Friday and Saturday, especially during the
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 6:25 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
625 PM EDT Thu Aug 13 2020

WVZ524-132330-
Southeast Pocahontas-
625 PM EDT Thu Aug 13 2020

...HEAVY RAINFALL TO CAUSE RAPID RISES ON AREA STREAMS IN
   SOUTHWESTERN POCAHONTAS COUNTY...

At 622 PM EDT, a strong thunderstorm was located near Buckeye. Radar
indicates that 1.5 to 2 inches of rain has fallen in this area. This
will cause rapid rises on streams may cause water problems in areas
of poor drainage and low lying areas.

Locations impacted include...
Marlinton, Hillsboro, Buckeye and Cranberry Mountain Nature Center,
including Buck Run.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3814 8015 3811 8030 3821 8023 3824 8019
      3828 8007
TIME...MOT...LOC 2222Z 240DEG 49KT 3820 8016

25
Special weather statement, Aug 13, 7:28 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
728 PM EDT Thu Aug 13 2020

WVZ517-140000-
Northwest Fayette-
728 PM EDT Thu Aug 13 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FAYETTE
COUNTY...

At 728 PM EDT, strong thunderstorms were clustered over Gauley
Bridge, or 9 miles north of Fayetteville, moving southwest at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Gauley Bridge.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3817 8129 3824 8119 3823 8119 3823 8115
      3819 8110 3807 8117
TIME...MOT...LOC 2328Z 040DEG 8KT 3818 8116

25
Special weather statement, Aug 13, 8:05 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
805 PM EDT Thu Aug 13 2020

WVZ013-026-140030-
Boone-Lincoln-
805 PM EDT Thu Aug 13 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN AND
NORTHWESTERN BOONE COUNTIES...

At 805 PM EDT, a strong thunderstorm was located near Alum Creek, or
11 miles north of Madison, moving west at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Julian, Alum Creek, Sod, Woodville, Alkol and Yawkey.

This includes Route 119 between mile markers 58 and 62, and between
mile markers 64 and 66.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3828 8184 3822 8180 3823 8182 3822 8182
      3822 8184 3819 8182 3818 8180 3821 8181
      3821 8179 3817 8177 3812 8192 3824 8198
TIME...MOT...LOC 0005Z 071DEG 11KT 3822 8185

25
Local storm report, Aug 13, 8:47 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
847 PM EDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     SUMERCO                 38.23N  81.91W
08/13/2020                   LINCOLN            WV   EMERGENCY MNGR

            LOTS OF TREE LIMBS DOWN.

&&

EVENT NUMBER RLX2001117

RPY
Special weather statement, Aug 13, 11:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1121 PM EDT Thu Aug 13 2020

WVZ007-008-140400-
Jackson-Mason-
1121 PM EDT Thu Aug 13 2020

...A STRONG AND HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL MASON
AND WEST CENTRAL JACKSON COUNTIES...

At 1120 PM EDT, a strong and heavy thunderstorm was located 10 miles
northeast of Buffalo, or 11 miles southwest of Ripley. The storm is
nearly stationary.

Pea size hail is possible with this storm.

Locations impacted include...
Leon, Southside, Evans and Given.

This includes Interstate 77 in West Virginia near mile marker 136.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3884 8175 3872 8170 3869 8200 3880 8205
TIME...MOT...LOC 0320Z 076DEG 4KT 3874 8189

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:05 PM EDTSpecial Weather StatementRLXLincoln25 min
Aug 14, 1:01 PM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 27 more25 hr
Aug 14, 7:19 PM EDTSpecial Weather StatementRLXWayne56 min
Aug 14, 7:15 PM EDTSpecial Weather StatementRLXElliott30 min
Aug 14, 4:32 PM EDTSpecial Weather StatementRLXRussell58 min

Nearby

Special Weather Statements in West Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.